Wisconsin, 2012

Hail in Wisconsin, June 6, 2012

June 6, 2012 · NWS DLH · 1 event in 1 county or zone

High pressure over the central Great Lakes and a stationary front over the Dakotas brought warm humid air northward into northwest Wisconsin on June 6th. A few afternoon and evening thunderstorms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

High pressure over the central Great Lakes and a stationary front over the Dakotas brought warm humid air northward into northwest Wisconsin on June 6th. A few afternoon and evening thunderstorms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 6, 2:30 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 6, 2:30 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT WED JUN 6 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

AN ELONGATED VORT MAX IN THE NW FLOW WILL REMAIN POSITIONED OVER THE
WRN LAKE SUPERIOR REGION OVERNIGHT...GRADUALLY BECOMING REPLACED BY
H50 RIDING ADVANCING FROM THE DAKOTAS ON THURSDAY. SCATTERED TO
ISOLATED SHRA/TSTMS WILL PERSIST OVERNIGHT...AS WELL AS THURSDAY...
DUE TO ELEVATED DEW POINTS IN THE 50S/PWATS AROUND AN
INCH...COMBINED WITH H85 WAA AND MID LEVEL OMEGA. THESE STORMS WILL
CONTAIN BRIEF HEAVY RAIN...AND POSSIBLE SMALL HAIL. A VERY ISOLATED
STORM MAY CONTAIN SEVERE SIZED HAIL THIS EVENING...MAINLY FROM THE
INTERNATIONAL FALLS AREA...SOUTH THROUGH THE MILLE LACS LAKE AREA
IN THE CORRIDOR OF 60KT 0-6 KM WIND SHEAR AND MAXIMIZED MUCAPE.
THE POSSIBILITY FOR A FEW SEVERE STORMS REMAINS SMALL...BUT
INCREASES THURSDAY AFTRN OVER THE MN ZONES AS NAM BUFR SOUNDINGS
AT KBRD/KINL/KHIB SUGGEST CAPE VALUES INCREASE TO THE 200/250
KJ/KG WITH LI VALUES IN THE NEIGHBORHOOD OF NEGATIVE 5.

THE CHANCE FOR MORE WIDESPREAD RAIN...WITH HEAVIER AMOUNTS
AROUND A HALF INCH...WILL ARRIVE THURSDAY NIGHT FOR THE WESTERN
ZONES AS A CLOSED H85 LOW LIFTS OVER THE WRN DAKOTAS AND SRN
MANITOBA. HAVE INCREASED MINIMUM TEMPS THURSDAY NIGHT DUE TO SRLY
WINDS REMAINING 5-10 KT AND INCREASING H85 TEMPS THROUGH THE
NIGHT.

EXTENDED...FRIDAY THROUGH TUESDAY...
ALL MDLS AGREE THAT SYNOPTIC SCALE WILL EVOLVE INTO A MAJOR
AMPLIFICATION OF UPPER TROF OVER NRN ROCKIES. THIS ALLOWS DOWNSTREAM
RIDGING OVER CWA DURING THE WEEKEND. INITIAL SHORTWAVE TROF/LOW LVL
WAA PATTERN WILL CRUISE ACROSS THE CWA FRIDAY WITHIN INITIAL
BUILDING STAGE OF MID LVL RIDGE. ENOUGH INSTABILITY TO AT LEAST POSE
A POTENTIAL FOR A FEW STRONG STORMS. SFC BDRY WILL DISSIPATE ACROSS
CWA SATURDAY ...BELOW AMPLIFYING MID LVL RIDGE. ALTHOUGH CURRENT
FCST IS DRY...WILL NEED TO MONITOR FOR ISOLATED RW/TRW ALONG OLD BDR
DURING DIURNAL HEATING SATURDAY AFTN. ATTENTION THEN FOCUSES WEST OF
CWA SATURDAY EVENING/SUNDAY AS CYCLOGENESIS OCCURS OVER DAKOTAS
UNDER EJECTING JET MAX ALONG ERN SIDE OF UPPER TROF. VERY
SIGNIFICANT WARM ADVECTION EXPECTED WITH TEMPS/HUMIDITY ABOVE
TYPICAL SEASONAL VALUES SUNDAY. LATEST WIND/MSTR PROFILES SUGGEST
CONSIDERABLE MIXING OCCURS SUNDAY THROUGH LOWEST 5K FEET WITH RESULT
BEING SOME LOWERING OF DEWPOINTS DURING THE AFTN HRS. MAX TEMPS
80S/90S SUNDAY EXCEPT NSHORE WHERE BDRY LYR FLOW OFF LAKE WILL KEEP
COOLER CONDITIONS ESPECIALLY ALONG SHORE OF COOK COUNTY. BEST
GUESSTIMATE OF TIMING OF FROPA WILL BE SUNDAY NIGHT WITH
SHOWERS/STORMS MARCHING EAST AS KINEMATICS INCREASE FROM UPPER
TROUGH MOVEMENT. CLEARING SHOULD BE RAPID MONDAY ACROSS MN
ZONES...WHILE FRNTL PRECIP CONTINUES OVER ERN WIC ZONES. WILL MOST
LIKELY NEED TO SPEED UP PRECIP MONDAY IF LATEST EC IS CLOSER TO
TRUTH. SECONDARY FRONT ARRIVES LATE TUES/EARLY WED WITH POSSIBLE
PRECIP/CLOUDS

.PREV DISCUSSION... /ISSUED 1236 PM CDT WED JUN 6 2012/

AVIATION...18Z TAF ISSUANCE...
RELATIVELY MOIST ATMOSPHERE TODAY WITH DAYTIME HEATING PROVIDING
THE LIFT FOR DEVELOPMENT OF SCT RW/TRW. SHOULD SEE A DIURNAL TREND
TO THIS PATTERN AS WE HAVE SEEN PAST TWO DAYS. VFR CEILINGS
EXPECTED TO PREVAIL. VISIBILITY SHOULD REMAIN VFR EXCEPT IN
HEAVIER SHOWERS WHERE MVFR MAY OCCUR. CONFIDENCE LOW OVERNIGHT
WITH FG/BR POTENTIAL SO HAVE KEPT MENTION BRIEF AND WITHIN MVFR
CATEGORY.

&&

.POINT TEMPS/POPS...
DLH  52  74  59  77 /  20  20  50  50
INL  55  79  62  77 /  30  30  50  50
BRD  59  82  63  81 /  30  30  60  40
HYR  53  80  61  80 /  20  30  40  50
ASX  50  77  58  80 /  20  20  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
LONG TERM....CANNON
Hazardous weather outlook, Jun 6, 2:09 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
309 PM CDT WED JUN 6 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
309 PM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE
NORTHLAND THROUGH THE NIGHT. THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL PERSIST OVER MUCH OF THE REGION
THURSDAY. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR
SEVERE IN THE AFTERNOON...MAINLY OVER MINNESOTA.

THERE REMAINS A THREAT OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY. THERE IS A BETTER CHANCE FOR STRONG TO SEVERE STORMS SUNDAY
NIGHT.

HEAT INDEX VALUES IN EXCESS OF 90 DEGREES ARE EXPECTED SUNDAY
ACROSS THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LSZ121-140>148-071100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
309 PM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT. THERE IS A BETTER CHANCE FOR STRONG TO SEVERE STORMS SUNDAY
NIGHT.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 6, 1:56 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
256 PM CDT WED JUN 6 2012

WIZ001-006-007-062030-
BURNETT-DOUGLAS-WASHBURN-
256 PM CDT WED JUN 6 2012

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES EAST OF MOOSE JUNCTION...MOVING SOUTHEAST AT 15
MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SAINT CROIX FLOWAGE...                      GORDON...
  MINONG FLOWAGE...     WASCOTT...            MINONG...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4611 9160 4594 9200 4629 9225 4640 9195

STEWART
Special weather statement, Jun 6, 1:57 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
257 PM CDT WED JUN 6 2012

MNZ010-018-062030-
KOOCHICHING-NORTH ITASCA-
257 PM CDT WED JUN 6 2012

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALVWOOD...MOVING SOUTH AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ROSY...               WIRT...               DIXON LAKE...
  SAND LAKE...          SQUAW LAKE...         OSLUND...
  MAX...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4764 9375 4743 9432 4780 9439 4786 9414

STEWART
Special weather statement, Jun 6, 1:58 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
258 PM CDT WED JUN 6 2012

MNZ038-WIZ006-062030-
BURNETT-PINE-
258 PM CDT WED JUN 6 2012

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF DUXBURY...MOVING SOUTHEAST AT 15
MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  DUXBURY...            MARKVILLE...          DANBURY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4599 9217 4582 9262 4622 9275 4629 9251

STEWART
Special weather statement, Jun 6, 2:01 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
301 PM CDT WED JUN 6 2012

MNZ012-020-021-062030-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
301 PM CDT WED JUN 6 2012

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF WHITE PINE LAKE...NEARLY
STATIONARY MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
    WEST CENTRAL COOK COUNTY...
    EAST CENTRAL COUNTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4779 9058 4756 9100 4786 9116 4796 9092

STEWART
Special weather statement, Jun 6, 2:12 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT WED JUN 6 2012

WIZ001-002-062030-
BAYFIELD-DOUGLAS-
312 PM CDT WED JUN 6 2012

...STRONG STORM BETWEEN BRULE AND IRON RIVER...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF BRULE. THIS STORM WAS NEARLY
STATIONARY.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL IMPACT BRULE AND IRON RIVER THROUGH 345 PM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER
INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4636 9128 4634 9142 4632 9164 4658 9164
      4660 9138

GRANING
Special weather statement, Jun 6, 2:46 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT WED JUN 6 2012

MNZ038-WIZ001-002-006>008-062145-
BAYFIELD-BURNETT-DOUGLAS-PINE-SAWYER-WASHBURN-
346 PM CDT WED JUN 6 2012

...LINE OF STRONG STORMS AFFECTING NORTHWEST WISCONSIN AND PINE
COUNTY MN...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
IRON RIVER TO 7 MILES NORTHWEST OF GRANTSBURG...MOVING EAST AT 10
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.

LOCATIONS IMPACTED THROUGH 5 PM INCLUDE...
  SAINT CROIX FLOWAGE...                      MINONG FLOWAGE...
  UPPER EAU CLAIRE LAKE...                    YELLOWLAKE...
  WEBSTER...            WEBB LAKE...          WASCOTT...
  GRANTSBURG...         GORDON...             DANBURY...
  BRANSTAD...           ALPHA...              RIVERSIDE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4567 9289 4573 9288 4573 9301 4614 9302
      4671 9131 4613 9097 4572 9226 4572 9252
      4565 9252 4564 9254 4564 9288

BERDES

The radar

The Duluth radar (KDLH), 68 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bayfield

When
June 6, 2:47 PM CST
Where
Bayfield County, 0.84 mi SE of Iron River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.560, -91.410

Pea to dime size hail accumulated enough to cover the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390187.